Georgia, 2013Flash Flooding in Georgia, August 1, 2013
August 1, 2013 · NWS FFC · 6 events in 2 counties and zones
The Southeast remained in an active northwest flow pattern on the 1st, with an upper level disturbance moving through the area. A weak surface trough remained in place across the state as well.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3.1 million
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Southeast remained in an active northwest flow pattern on the 1st, with an upper level disturbance moving through the area. A weak surface trough remained in place across the state as well. Showers and thunderstorms developed early in the morning as a result of the disturbance and tropical moisture already in place over the state. A combination of back-building and training storms over the same areas caused intense rainfall amounts of 5 to 7 inches in less than 8 hours. This caused significant flash flooding in Pickens and Gilmer counties of north Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 31, 8:00 PM EST, 5 hours 15 minutes earlier.
Area forecast discussion, Jul 31, 8:00 PM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
900 PM EDT WED JUL 31 2013
.UPDATE...
MID LEVEL WAVE SEEMS TO BE DRIVING THE CONVECTION OVER EASTERN AL.
THE MOST UNSTABLE PORTION OF THE AIRMASS IS ALONG THE GA/AL
BORDER FROM ABOUT CARROLL COUNTY N. THE FEELING IS ANY
THUNDERSTORMS WILL WEAKEN AS THEY MOVE EAST. BDL
&&
.PREV DISCUSSION... /ISSUED 710 PM EDT WED JUL 31 2013/
SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
INITIAL...MAIN...SHORT WAVE IS TRAVERSING THE REGION THIS
AFTERNOON AND WILL BE EAST OF THE FORECAST AREA BY LATE THIS
EVENING. SATELLITE TRENDS SHOW THE CONVECTION THAT HAS BEEN FIRING
UPSTREAM IN THE NORTHWEST UPPER FLOW HAS NOT BEEN VERY ACTIVE.
HOWEVER THE POTENTIAL FOR WEAK WAVES INHERENT IN THIS TYPE OF
REGIME INDICATES DECENT POPS ARE IN ORDER FOR TONIGHT...ALTHOUGH I
WILL BE LETTING THEM DIMINISH FROM LIKELY TO HIGH CHANCE THROUGH
THE EVENING. WEAK SURFACE BOUNDARY AND DRIER AIRMASS MOVES INTO
THE AREA FROM NORTHWEST TO SOUTHEAST TOMORROW WITH DIMINISHING
RAIN CHANCES. APPEARS DRY AIR INFILTRATES FAR ENOUGH SOUTH TO SHUT
OFF ALL POPS FOR THE FORECAST AREA BY LATE THURSDAY.
RAIN-COOLED ATMOSPHERE SEEMS TO HAVE LIMITED INSTABILITY ENOUGH
ACROSS THE AREA TO KEEP CONVECTION BELOW SEVERE LIMITS...AND I
EXPECT THIS TREND WILL CONTINUE. AS ALWAYS WITH A NORTHWEST FLOW
SET-UP...WE WILL NEED TO KEEP A CLOSE WATCH UPSTREAM FOR ANY
INCREASE IN INTENSITY OR COVERAGE. ALTHOUGH PRECIPITABLE WATER
VALUES ARE WELL ABOVE SEASONAL NORMALS...STEADY MOVEMENT OF THE
HEAVIER PRECIPITATION SHOULD KEEP WIDESPREAD FLOODING POTENTIAL TO
A MINIMUM.
20
LONG TERM /FRIDAY THROUGH WEDNESDAY/...
THE FLOW SORT OF FLATTENS OUT AT THE BEGINNING OF THE PERIOD AS
RIDGING OVER THE SOUTHERN PLAINS PUSHES EAST. THIS WILL LEAD TO AT
LEAST A BRIEF DRYING TREND ACROSS THE AREA FRIDAY INTO SATURDAY.
WILL SEE A SLIGHT INCREASE IN TEMPS BUT GENERALLY STILL REMAINING
NORMAL TO JUST BELOW. ANOTHER SHORTWAVE DIGS DOWN THE FLOW
INCREASING THE AMPLITUDE OF THE OVERALL WAVE TRAIN LATE ON
SATURDAY...PUTTING US FIRMLY INTO NORTHWEST FLOW ALOFT AGAIN ON
SUNDAY. ECMWF IS QUITE A BIT WETTER THAN GFS INTO THE BEGINNING OF
NEXT WEEK BUT OVERALL A GENERALLY UNSETTLED WEATHER PATTERN
REMAINS IN PLACE THROUGH NEXT WEEK. MADE ONLY MINOR CHANGES TO THE
EXTENDED...MAINLY TO REFRESH DATA FOR PERIOD 4 AND TO INCREASE
POPS JUST A TAD FOR THE BEGINNING OF THE WORK WEEK.
TDP
PREV DISCUSSION... /ISSUED 431 AM EDT WED JUL 31 2013/
AT THE BEGINNING OF THE PERIOD A WEAK FRONTAL BOUNDARY WILL BE
MOVING INTO CENTRAL GEORGIA. CONVECTION ASSOCIATED WITH THIS
BOUNDARY MAY BE ONGOING. EXPECT THIS CONVECTION TO BE ON A GENERAL
WEAKENING TREND THROUGH THE EVENING. AT THIS POINT FRIDAY LOOKS TO
BE THE BEST DAY FOR NO POPS ACROSS THE REGION AS WE WAIT FOR
NORTHWEST FLOW TO BRING US ANOTHER IMPULSE AND RAIN TO THE AREA.
MOISTURE ASSOCIATED WITH DORIAN SHOULD HELP IN INCREASE PWATS AND
RAIN CHANCES THIS WEEKEND AND INTO NEXT WEEK. THE MODELS SUGGEST
THAT WE KEEP NORTHWEST FLOW THROUGH AT LEAST MID NEXT WEEK...WHEN
THEY TRY TO BUILD A RIDGE INTO THE SOUTHERN UNITED STATES. MAY
CONCERN IN THE EXTENDED COULD BE RAINFALL ASSOCIATED WITH THE
SHOWERS AND THUNDERSTORMS THIS WEEKEND AND INTO EARLY NEXT WEEK.
THIS WILL NEED TO BE MONITORED CLOSELY FOR POSSIBLE FLOODING AS WE
APPROACH THIS WEEKEND.
ARG
AVIATION...
00Z UPDATE...
CONCERN FOR THUNDERSTORMS TO DEVELOP OVER THE FORECAST AREA TONIGHT
WITH LOW CONFIDENCE FOR IMPACTS TO THE TAF SITES. OTHERWISE A MIX
OF MVFR TO HIGH VFR CEILINGS TRENDING TO IFR CEILINGS LATE TONIGHT
WITH MVFR AND POSSIBLY IFR VSBYS. SURFACE WINDS SSE-SW 5 KTS OR
LESS OR CALM.
//ATL CONFIDENCE...00Z UPDATE...
LOW CONFIDENCE FOR THUNDERSTORM IMPACTS OVERNIGHT.
MEDIUM CONFIDENCE OTHER ELEMENTS.
BDL
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 81 70 88 69 / 80 50 40 10
ATLANTA 77 71 87 70 / 80 50 40 10
BLAIRSVILLE 78 66 83 63 / 90 50 30 10
CARTERSVILLE 79 69 87 66 / 90 60 40 10
COLUMBUS 78 73 89 72 / 80 50 50 20
GAINESVILLE 80 71 87 70 / 80 50 40 10
MACON 77 73 88 71 / 100 50 50 20
ROME 78 69 87 67 / 90 60 30 10
PEACHTREE CITY 79 70 87 67 / 90 50 40 10
VIDALIA 86 72 88 72 / 80 50 60 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...BDL
LONG TERM....39
AVIATION...BDL
Hazardous weather outlook, Jul 31, 5:20 PM EST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
620 PM EDT WED JUL 31 2013
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-011100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
620 PM EDT WED JUL 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
GEORGIA.
.DAY ONE...REST OF TONIGHT...
ISOLATED THUNDERSTORMS REMAIN POSSIBLE OVERNIGHT.
WEATHER HAZARDS EXPECTED...
BRIEF WIND GUSTS TO 40 MPH... OCCASIONAL LIGHTNING AND LOCALIZED
HEAVY RAIN.
DISCUSSION...
A SERIES OF UPPER DISTURBANCES WILL INTERACT WITH MODERATE
INSTABILITY AND AMPLE LOW LEVEL MOISTURE TO PRODUCE SCATTERED
SHOWERS... AND POSSIBLY A FEW THUNDERSTORMS THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORMS POSSIBLE EACH DAY ACROSS THE AREA.
DISCUSSION...
ACTIVE WEATHER PATTERN SHOULD LEAD TO THUNDERSTORMS EACH DAY WITH
FRIDAY HAVING THE LOWEST CHANCE. WITH THE ACTIVE WEATHER PATTERN
FLOODING COULD RETURN AS A CONCERN TO THE AREA AS WELL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, Jul 31, 8:09 PM EST, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
909 PM EDT WED JUL 31 2013
GAZ019-030-041-010200-
909 PM EDT WED JUL 31 2013
...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN AND 40 MPH WIND GUSTS
IN POLK...FLOYD AND HARALSON COUNTIES UNTIL 1000 PM EDT...
AT 908 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ETNA...AND MOVING EAST AT 15 MPH.
WIND GUSTS OF 40 MPH...BRIEF HEAVY RAIN AND OCCASIONAL CLOUD TO
GROUND LIGHTNING ARE LIKELY AS THIS STORM MOVES ACROSS POLK...SOUTH
FLOYD AND NORTH HARALSON COUNTIES THROUGH 1000 PM EDT. SOME
LOCATIONS IN THE PATH OF THE STORM INCLUDE ESOM HILL...ETNA...CAVE
SPRING...FELTON...CEDARTOWN...ANTIOCH...EUBANK LAKE... DRAKETOWN...
SENEY...FISH CREEK...VAN WERT...ROCKMART...ARAGON AND LINDALE.
&&
LAT...LON 3437 8501 3432 8503 3422 8503 3421 8505
3409 8504 3408 8501 3395 8502 3395 8505
3391 8505 3390 8503 3382 8504 3383 8538
3412 8543
TIME...MOT...LOC 0108Z 259DEG 14KT 3399 8539Special weather statement, Jul 31, 9:18 PM EST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1018 PM EDT WED JUL 31 2013
GAZ011-019-010300-
1018 PM EDT WED JUL 31 2013
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING AND HEAVY
RAIN IN CHATTOOGA AND FLOYD COUNTIES UNTIL 1100 PM EDT...
AT 1015 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR CHATTOOGAVILLE AND MENLO...AND
MOVING EAST AT 20 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING... WIND GUSTS TO 40 MPH AND VERY HEAVY RAIN AS THEY MOVE
ACROSS SOUTH CHATTOOGA AND NORTH FLOYD COUNTIES THROUGH 1100 PM EDT.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CHATTOOGAVILLE...
MENLO... LYERLY... HOLLAND... BERRYTON... TIDINGS AND ARMUCHEE.
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3459 8507 3455 8506 3454 8509 3447 8509
3446 8511 3443 8509 3442 8511 3440 8509
3440 8503 3439 8501 3416 8504 3415 8505
3416 8544 3459 8553
TIME...MOT...LOC 0213Z 268DEG 18KT 3444 8561 3436 8558
3428 8565Special weather statement, Jul 31, 11:58 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1258 AM EDT THU AUG 1 2013
GAZ007-013-014-021-022-010530-
1258 AM EDT THU AUG 1 2013
...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN PICKENS...
CHEROKEE...DAWSON...FORSYTH AND GILMER COUNTIES UNTIL 130 AM EDT...
AT 1251 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SHOWERS AND THUNDERSTORMS PRODUCING LOCALLY HEAVY
RAINFALL ALONG AND EAST OF A LINE FROM AMICALOLA FALLS STATE PARK TO
HOLLIS LATHEM RESERVOIR TO HOLBROOK. THIS LINE OF STORMS IS MOVING
EAST VERY SLOWLY AROUND 15 MPH.
RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
PICKENS...CHEROKEE...DAWSON...FORSYTH AND GILMER COUNTIES...INCLUDING
AREAS AROUND HIGHTOWER...DUCKTOWN...FREE HOME...REAVIS MOUNTAIN...
HOLLIS LATHEM RESERVOIR...HOLBROOK...LATHEMTOWN...DREW AND MATT.
ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS
AND STREAMS ARE SUBJECT TO MINOR FLOODING.
&&
LAT...LON 3463 8419 3454 8419 3450 8415 3413 8414
3415 8426 3419 8426 3419 8433 3418 8435
3464 8434
TIME...MOT...LOC 0455Z 279DEG 12KT 3419 8422Flash Flood, Pickens
- When
- August 1, 1:15 AM EST to 6:45 AM EST
- Where
- Pickens County, 3.28 mi N of Ruden to 3.26 mi N of Ruden
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.517, -84.436
The Pickens County Fire Department evacuated a man from a manufactured home off Wigington Lane north of Jasper due to a creek beginning to flood on the property. The flood waters damaged a car in front of the house and entered the home.
Flash Flood, Pickens
- When
- August 1, 4:00 AM EST to 6:45 AM EST
- Where
- Pickens County, 5.6 mi NNE of Jasper to 4.52 mi ESE of Whitestone
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 34.541, -84.372
The Pickens County emergency manager reported swift water rescues in progress at Sharptop Cove Young Life Camp off of Camp Hope Road northeast of Jasper. A portion of the road was washed out by Long Swamp Creek which was cutting off the camp. Two camp employees in a truck attempted to cross the flood waters and were washed downstream around 40 yards from the culvert. A portion of Tamarack Drive was completely washed out by the same creek around one quarter mile downstream from the camp. Another swift water rescue and evacuation from a home was in progress off of Price Creek Trail. Flood waters from Price Creek were threatening the home and first responders were having difficulty reaching the home due to a washed out road. A landslide around 100 feet wide and around 40 feet high closed one lane on a portion of Georgia Highway 136. In summary, 3 evacuations and 3 swift water rescues of people occurred.
Flash Flood, Gilmer
- When
- August 1, 4:35 AM EST to 8:30 AM EST
- Where
- Gilmer County, 0.63 mi NE of Gatrell to 0.46 mi E of Gatrell
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Other Federal Agency
- Coordinates
- 34.576, -84.491
The stage height of a USGS stream gage near Talking Rock on Fausett Creek at Yukon Road reached flood stage of 10 feet. The creek crest at 15.3 feet with significant flooding. Some erosion around the concrete box culvert under the road occurred. This was the second highest crest in the gage history for this location.
Flash Flood, Gilmer
- When
- August 1, 5:45 AM EST to 11:00 AM EST
- Where
- Gilmer County, 1.55 mi W of Snider to 1.03 mi WSW of Cartecay
- Cause
- Heavy Rain
- Property damage
- $1.5 million
- Reported by
- Emergency Manager
- Coordinates
- 34.569, -84.397
The Gilmer County emergency manager reported a swift water rescue occurred at a home on Avery Drive in the Talona area. Several creeks in southeast Gilmer County such as Clear...Price...Fausett and Turkey Creeks flooded and washed out some roads and a few bridges. Multiple swift water rescues occurred with several evacuations of homes due to rapidly rising flood waters. Around 8 roads were either washed out or damaged...one bridge was washed out at Holt Road...around 25 structures were flooded with some washed off their foundations...8 people needed swift water rescues and 10 people were evacuated from structures. The Mountain Valley Farm Store and two large chicken houses off of Homer Wright Road were flooded and heavily damaged. It was estimated around 170,000 chickens were killed. The Georgia EPD condemned the area and had the chickens destroyed and properly buried.
Flash Flood, Gilmer
- When
- August 1, 7:05 AM EST to 11:00 AM EST
- Where
- Gilmer County, 0.58 mi WSW of Cartecay to 0.55 mi NW of Gennett
- Cause
- Heavy Rain
- Property damage
- $1.5 million
- Reported by
- Emergency Manager
- Coordinates
- 34.618, -84.390
The stage height of a USGS stream gage on the Cartecay River near East Ellijay reached flood stage of 7 feet. The river crest at 10.2 feet causing significant flooding. The Gilmer County emergency manager indicated around 7 roads were either flooded or damaged in the East Ellijay area by high water from the Cartecay River. Around 25 structures were flooded with some evacuations on White Water Lane, Bernhardt Road, River Lane and Riverside Drive. The East Ellijay Police Chief was injured by electric shock during an evacuation on Riverside Drive. A power line fell on the patrol car as it was passing through the flooded road. He was hospitalized and released a day or two later.
Flash Flood, Gilmer
- When
- August 1, 8:55 AM EST to 11:00 AM EST
- Where
- Gilmer County, 0.4 mi ESE of Kiker to 0.96 mi SSW of Ellijay
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Other Federal Agency
- Coordinates
- 34.667, -84.494
The stage height of a USGS stream gage near Ellijay on the Coosawattee River off of Legion Road reached flood stage of 8 feet. The river crest at 9 feet which caused minor flooding of portions of Harold Hefner River Park.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 1 to 2, 20132 deaths · 1 event
- Drought in Iowa, August 1 to 31, 2013$945 million · 45 events
- Hail and Damaging Winds in Nebraska, August 1 to 2, 2013$65 million · 1.75 in hail · 42 events
- Drought in Texas, August 1 to 31, 2013$90 million · 13 events
- Hail and Damaging Winds in North Carolina, August 1, 20131 death · 1 injured · $15,000 · 1 in hail · 3 events
- Wildfire in Oregon, August 1 to 6, 20131 death · 2 injured · 1 event
- Drought in Oklahoma, August 1 to 31, 2013$27 million · 3 events
- Drought in Texas, August 1 to 31, 2013$5.0 million · 24 events
- Flash Flood and Hail in Wyoming, August 1, 2013$10 million · 1.75 in hail · 6 events
- Hail and Damaging Winds in Nebraska, August 1, 2013$1.3 million · 2.75 in hail · 42 events
- Wildfire in Washington, August 1 to 16, 2013$3.5 million · 1 event
- Tornado and Flood in Florida, August 1, 20131 injured · $503,000 · EF1 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468792, 468883, 469040, 469060, 469067, 469078.